A 23-year-old female with no past medical history presents to the ED for the 4th time this month complaining of severe “10-out-of-10” abdominal pain, nausea, and intractable vomiting. She denies alcohol use, but reports she has smoked at least 1 marijuana “bud” daily for the last 3 years. In an attempt to relieve her symptoms, she has increased her marijuana use, however she has found that her pain is actually increasing, and the only thing that appears to help is taking a hot shower or bath. With this statement, the provider immediately considers cannabinoid hyperemesis syndrome (CHS).
Robust and comprehensive studies now support specific management guidelines for patients presenting with different intracranial hemorrhages (ICH). From the Emergency Department perspective, the primary dilemmas involve specific blood pressure goals and whether seizure prophylaxis with phenytoin is necessary. The Brain Trauma Foundation provides an excellent summary of the current guidelines.1
Congratulations, you’ve made it! On July 1, thousands of medical students across the country made the transition to becoming Emergency Medicine residents. It was a particularly competitive year for Emergency Medicine, with 99.7% of first-year spots filled despite a whopping 2,047 positions being offered in 2017 (up by 152 spots compared to last year).1 Now begins the most crucial 3 or 4 years of your medical training that will prepare you for the rest of your career in Emergency Medicine.
A patient is brought to the Emergency Department by EMS (Emergency Medical Services) from a house fire. The patient’s skin and urine are discolored as shown. What is the most likely cause of the discoloration?
- Acute liver failure
- An antidote administered by prehospital provider
- Carbon monoxide poisoning
- Massive hemolysis
The above question is common from patients with a history of an allergic reaction seen for a repeat emergency department visit. The manufacturers of EpiPen caution not to use the pen beyond the expiration date, and if the drug solution becomes discolored (oxidation). But EpiPens are expensive! Is there harm in using the pen beyond the expiration date? What should we tell our patients?1
Welcome to the Toxicology Module! After carefully reviewing all relevant posts from the top 50 sites of the Social Media Index the ALiEM AIR Team is proud to present the highest quality toxicology content. Below we have listed our selection of the 6 highest quality blog posts within the past 12 months (as of January 2017) related to Toxicologic emergencies, curated and approved for residency training by the AIR Series Board. More specifically in this module, we identified 0 AIRs and 6 Honorable Mentions. We recommend programs give 2 hours (about 20 minutes per article) of III credit for this module. As of June 2017, the AIR series is now being used by over 125 residency programs with over 1,200 residents completing at least one module in the 2016-2017 academic year.